Chronic Illness

Dysautonomia Awareness Month

October is dysautonomia awareness month so I wanted to take this chance to talk about how this condition affects my body and life. It’s one of my conditions that I talk about the least so this is my opportunity to share with you what the condition is and what it does to my body. 

image1

I have a condition called postural orthostatic tachycardia syndrome, which was diagnosed in 2014, this is one of many conditions that comes under the dysautonomia umbrella. PoTs comes with many symptoms, none of us will be exactly the same or experience every symptom, so this blog will be about the symptoms I have suffered but I would love to hear about how PoTs has affected others!

Postural tachycardia patients suffer from an orthostatic intolerance, this means that many symptoms appear when we are upright, particularly when standing up, but can be eased by lying down. This is caused by an abnormality in the autonomic nervous system and leaves you with extreme dizziness, often leading to fainting, headaches, palpitations and extreme sweating. Standing will raise our heartbeats by more than 30 bpm and I personally suffer from an extreme drop in blood pressure but not all patients find this happens. Your autonomic nervous system is in control of regulating your heart beat and blood pressure, stress response, how much you sweat, bladder control and your digestion. As you can imagine, your autonomic system having a fault has a huge impact on how your body can regulate all of these things.

As I mentioned, not all of us will experience the same symptoms but here are some that I have experienced over the last two and a half years; dizziness, syncope (fainting), frequent heart palpitations, brain fog (although this is also a symptom of ME so maybe I have double brain fog?…), tremors in my limbs, shortness of breath, excessive sweating upon standing up or after standing for more than a few minutes (sexy, right?), chest pains and blurred vision. These symptoms can be manageable but are made worse by standing up very quickly, extreme heat, showering,  when I’ve had to spend a large amount of time in bed due to ME, standing for more than a few minutes, and after eating refined sugars.

image1

For the first thirteen months after being diagnosed with PoTs, I managed to control my symptoms with a change in lifestyle. I would avoid standing quickly, or standing for a long time, especially in heat, and not eat huge amounts of refined sugar. Unfortunately after thirteen months of this my symptoms stopped being controlled simply by lifestyle changes and I was put on a medication called Fludrocortisone. Fludrocortisone is a synthetic steroid and helps to increase the volume of blood within my blood cells. By taking 200 micrograms of this each morning, my symptoms are greatly eased but never go away completely. Although, this is not helped by my inability to produce enough cortisol which makes regulating my blood pressure even more difficult, I can never make life easy for myself!

Hopefully this will have opened a few eyes to a mostly unheard of chronic illness and may even help a few who have been suffering with these symptoms but have so far had no explanation. If any of you would like to find out more I’d suggest looking at www.potsuk.org which is full of information, stories from spoonies and free printable leaflets about all aspects of this condition.

I’d love to hear about any others who suffer with any form of dysautonomia and any ways they’ve found to control symptoms, with or without meds.

Amie xxx

Follow me on Bloglovin… <a href=”http://www.bloglovin.com/blog/18290731/?claim=6bnxeryadk7″>Follow my blog with Bloglovin</a>

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s